Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 152, NWS Honolulu, HI

November 1, 2006Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 1, 2006, 6:50 AM HST for Kalawao County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2006, 6:50 AM HST (16:50 UTC)
Expired
Nov 1, 2006, 9:00 AM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 4.8 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2006-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 638 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2006-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
638 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 011651
FFWHFO
HIC009-011900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
650 AM HST WED NOV 1 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 900 AM HST

* AT 638 AM HST...RADAR SHOWS HEAVY SHOWERS OVER THE EXTREME EASTERN 
  PORTION OF MOLOKAI...NEAR HALAWA VALLEY. THE RAIN WAS NEARLY 
  STATIONARY

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HALAWA VALLEY AND CAPE HALAWA.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 900 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2103 15689 2103 15669 2121 15669 2121 15689

$$
2 follow-up statements
000
WGHW70 PHFO 011814
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
806 AM HST WED NOV 1 2006

HIC009-011900-
MOLOKAI IN MAUI COUNTY-
806 AM HST WED NOV 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MOLOKAI
IN MAUI COUNTY UNTIL 900 AM HST...

RADAR SHOWS THAT HEAVY RAINS HAVE DIMINISHED OVER EAST MOLOKAI BUT 
STREAMS ARE STILL RUNNING HIGH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HALAWA 
VALLEY...PUKOO AND HIGHWAY 450 EAST OF MILE MARKER 16.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. TURN AROUND...DON/T
DROWN.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 900 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2103 15689 2103 15669 2121 15669 2121 15689

$$
KODAMA
000
WGHW70 PHFO 011855
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
852 AM HST WED NOV 1 2006

HIC009-011902-
MOLOKAI IN MAUI-
852 AM HST WED NOV 1 2006

...THE FLASH FLOOD WARNING FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY 
EXPIRES AT 900 AM HST...

HEAVY RAINS OVER EAST MOLOKAI FROM PUKOO TO HALAWA VALLEY HAS 
DIMINISHED.  STREAM LEVELS HAVE DROPPED BUT REMAIN ABOVE NORMAL 
LEVELS.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON FOR 
MAUI COUNTY.

LAT...LON 2103 15689 2103 15669 2121 15669 2121 15689

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 4:00 AM HST, 2 hours 50 minutes earlier.

Area forecast discussion, Nov 1, 4:00 AM HST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED NOV 1 2006

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL PASS JUST NORTH OF THE ISLANDS LATER
TONIGHT AND THURSDAY. THE LOW WILL TURN OUR WINDS FROM LIGHT TRADES
TO MOIST SOUTHERLIES STARTING LATER TODAY AND CONTINUING INTO
THURSDAY. CLOUDY...HUMID WEATHER AND LOCALLY HEAVY SHOWERS ARE
EXPECTED...ESPECIALLY FOR KAUAI AND OAHU WHICH WILL BE CLOSEST TO
THE LOW. FEWER CLOUDS AND SHOWERS ARE EXPECTED AS WE HEAD INTO THE
WEEKEND...BUT IT WILL REMAIN HUMID. RAINFALL WILL FAVOR THE
AFTERNOON AND EVENING HOURS THIS WEEKEND. THE TRADES WILL PROBABLY
RETURN EARLY NEXT WEEK.

&&

.UPDATE...
HAVE MADE A LAST MINUTE DECISION TO INCLUDE MAUI COUNTY IN THE
UPCOMING FLASH FLOOD WATCH BASED ON CONVECTIVE TRENDS WE ARE SEEING
EARLY THIS MORNING. NO OTHER CHANGES.

&&

.DISCUSSION...
MAIN FORECAST PROBLEM TO CONSIDER THIS MORNING IS THREAT FOR HEAVY
RAINFALL...WHEN AND WHERE.

WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS A FAIRLY STRONG
SHORTWAVE TROUGH AXIS THROUGH ABOUT 30N 170W TO THE DATELINE AT
21N...OR ABOUT 1000 MILES WNW OF KAUAI. THE MODELS ARE IN GOOD
AGREEMENT THAT THIS FEATURE WILL CONTINUE TO SLIDE RATHER QUICKLY
EASTWARD OVER THE NEXT COUPLE OF DAYS. THE MODELS SUGGEST THAT THIS
UPPER FEATURE WILL BE STRONG ENOUGH TO INDUCE A WAVE OF LOW PRESSURE
THAT WILL DEVELOP WEST OF KAUAI LATER TODAY AND SLIDE EASTWARD OVER
OR JUST N OF THE ISLANDS THU AND THU NIGHT.

FORTUNATELY...THE MODELS SEEM TO BE CONVERGING ON A SOLUTION NOW.
THE 00Z RUN OF THE NOGAPS WAS MUCH LESS AGGRESSIVE WITH THE
INTENSIFICATION OF THE SURFACE LOW...AND SEEMS MORE REASONABLE. THE
WRF-NMM SOLUTION APPEARS TO HAVE COME MORE IN LINE WITH THE GFS...
WHICH APPEARS TO BE THE MOST CONSISTENT MODEL OVER TIME WITH THIS
EVENT.

BOTH THE GFS AND WRF-NMM SHOW DECENT ISENTROPIC LIFT ALONG THE 305K
SURFACE DEVELOPING OVER KAUAI BY TONIGHT AND SPREADING EASTWARD TO
OAHU BEFORE WEAKENING. IN ADDITION...RATHER STRONG UPPER LEVEL
DIFFLUENCE DEVELOPS IN THIS SAME ZONE AS THE SHORTWAVE ALOFT
APPROACHES...WHICH WILL HELP TO ENHANCE THE LOWER LEVEL FORCING.
THE AIRMASS IS ALREADY VERY JUICY WITH PRECIPITABLE WATER AROUND 2
INCHES IN THE UNCONTAMINATED 12Z SOUNDINGS FROM BOTH PHLI AND PHTO...
SO IT WILL NOT TAKE MUCH TO DEVELOP HEAVY SHOWERS. FEEL THAT WE/VE
GOT ENOUGH EVIDENCE NOW TO GO WITH A FLASH FLOOD WATCH FOR KAUAI AND
OAHU...STARTING TODAY AND CONTINUING INTO THURSDAY.

ONCE THE UPPER LEVEL SHORTWAVE AND SURFACE LOW PASS TO THE NE BY
FRIDAY...THE TRAILING REMNANT CONVERGENT SHOWER BAND WILL WEAKEN
RATHER QUICKLY...PROBABLY SOMEWHERE IN THE VICINITY OF OAHU OR MAUI
COUNTY. HOWEVER...THE AIRMASS WILL REMAIN RATHER JUICY...SO THERE
WILL REMAIN A LIKELIHOOD FOR MORE LOCALIZED MODERATE TO HEAVY
SHOWERS. MODELS AGREE THAT THE SUBTROPICAL RIDGE WILL REDEVELOP NEAR
THE BIG ISLAND BY SATURDAY...WITH MOIST SOUTHERLY WINDS CONTINUING
FOR THE WESTERN AND CENTRAL ISLANDS AS WE START THE WEEKEND.

LONGER RANGE GUIDANCE SHOWS THE SUBTROPICAL RIDGE SHIFTING BACK TO
THE N OVER THE ISLANDS OVER THE WEEKEND. EVEN THOUGH MID LEVEL
RIDGING WILL BE BUILDING IN FROM THE W...THE AIRMASS WILL REMAIN
MOIST ENOUGH TO SUPPORT A CONVECTIVE PATTERN THAT COULD LEAD TO
LOCALLY HEAVY AFTERNOON AND EVENING SHOWERS OVER THE ISLAND
INTERIORS. HIGH PRESSURE WILL BUILD TO THE N OF THE ISLANDS LATER
MONDAY ALLOWING THE TRADES TO MAKE A COMEBACK WITH DRIER AIR AND
LOWER HUMIDITY SPREADING IN FROM THE E.

&&

.MARINE...
BASED ON OVERNIGHT BUOY DATA...WE WILL DROP THE HIGH SURF ADVISORIES
FOR THE N AND E FACING SHORES WITH THIS PACKAGE. THE N SWELL WILL
REMAIN HIGH ENOUGH TO REQUIRE A MARINE WEATHER STATEMENT FOR HARBOR
SURGES IN HILO AND KAHULUI HARBORS...HOWEVER.

&&
.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM TODAY THROUGH 6 PM THURSDAY FOR NIIHAU...
KAUAI...AND OAHU...MOLOKAI...LANAI...KAHOOLAWE...AND MAUI.

&&

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:55 AM HSTFlash Flood WarningHFOKalawao3 hr
Nov 1, 5:59 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 6:05 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 1, 6:55 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 8:14 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao43 hr
Nov 1, 10:38 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 1, 11:15 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 1:15 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.